Answer:

Yes, the effectiveness of warfarin (Coumadin), anisindione (Miradon) and other anticoagulant drugs prescribed to help prevent blood clots can be impacted by taking supplements. Because it can be affected by a large number of herbs, supplements and foods, it's important to consult your physician before taking any supplement with warfarin.

Below are some examples of supplements that may potentially interact with warfarin (more details can be found by clicking on the links):

Supplements that may increase warfarin's blood-thinning effect (and consequently, the risk of abnormal bleeding) include: Supplements that may reduce warfarin's ability to thin the blood include:

Join today to unlock all member benefits including full access to all CL Answers and over 1,300 reviews.

Join Now

Join now at www.consumerlab.com/join/

3 Comments

Join the conversation

Donald8548
March 24, 2016

I take warfarin because of A-Fib. I also take Co-Q10, Fish Oil, turmeric and use garlic and my last 6 INR's have been 2.3, 2.4, 2.4, 2.4, 2.2, 2.3. No problem, also eat broccoli, kale, and spinach.

Margo18570
October 27, 2019

Hi - I saw a board certified hematologist for some in-depth management of certain blood levels. I asked him point blank:
Should I manage my dosage of Warfarin to my diet, or should I manage my diet to the recommended dosage.
His response was unequivocal: Manage the dosage to your diet, testing as often as needed if your diet varies.
I have a congenital blood defect and clot easily. I have taken warfarin non-stop since 1992.
No additional incidents of DVT or pulmonary embolism. Must be doing something right!

Michael W11376
November 7, 2016

I take coumadin, and vitimain K and eat spinich/green salad almost every day. . The coumadin is adusted to my diet and the way to accomplish this is to be consistant with what I eat. I have to take a larger does of counadin to offset my green leaf salads and vitimin K intake then someone else who dies not take vit K and eat greens. , but I as long as I am reasonably consistant with my diest my numbers are good.

Carol18460
September 25, 2019

How very excellent that your physician adjusted the drug to your diet! I wish this was standard practice. Every time I hear warnings about healthy food & drink "thinning the blood too much if you're on a blood thinner", my first thought is, instead of avoiding obviously healthy food & drink, why not decrease or eliminate the medication! (Of course no medication should be stopped cold turkey due to possible 'rebound' effects, and for this reason should only be done gradually, under a physician's supervision.)

Join today to unlock all member benefits including full access to CL Answers

Join Now

Join now at www.consumerlab.com/join/